Hydrocortisone and long term use related skin problems
I used 1 % hydrocortisone for 10 years or more in the 90's after I shaved and at night - 2x a day to clear up redness from shaving - it worked well however I was told many years later by a Dermatologist that I should not have used it everday for so long as it is a steroid. Now I am having continual problems with this area on my face -- the skin breaks down - I think because it is thinner there - I have switched from a blade to a electric razor which helped some but it is still red, irritated on a contintual basis.
Anything I can do at this point to restore the skin to thickness?
and to eliminate this ongoing problem -- it basically looks like razor burn and then the skin goes through a continual cycle where it needs to heal - it does and then it breaks down again.
1% hydrocortisone is too weak to thin the skin, even after prolonged use. I'm not sure exactly what your problem is, but I'm confident it's not from skin thinning (which is completely reversible, by the way, even when it happens).
It sounds to me as though you have pseudofollicultis ("razor bump.) The solution is to shave less. Perhaps your dermatologist can prescribe a medicated shaving cream, or maybe laser hair removal to thin your hair might help.
You need to ask a dermatologist about this in person. But there's no need to give up, as it's certainly able to be helped.
Bear in mind that hydrocortisone (along with steroids) are now the most-loved group of drugs by Doctors. your GP, and many specialists are pretty much guaranteed to never say a bad word about them. These drugs can be useful in some limited cases, but any prolonged use is never warranted, as they will invariably exacerbate the healing process by suppressing immune function
if you have any doubts about this, just google for CORTISONE SIDE EFFECTS.
I have unwittingly used a range of them over many years, on my Doctor's and many specialists' strong advisement. The results are often temporary improvement in symptoms, followed by a relapse within weeks then requiring a growing dosage/amount of (ointment/drops/spray). In the longer term, the condition always continues to decline. I have no doubt that the intensity and variety of problems was increased by prolonged use of cortisones.
What is not clear, is what real alternatives there are to this insidious drug. There are many businesses out there peddling 'snake oil' a a wonder-drug for any disease you may have, so it's hard to wade through it all to find something that works.
For my part, over more than a year, I have found tea-tree, manuka, and lavender (oils/ointments/creams) to be equal to, if not more effective for the range of topical skin conditions than many dozens of products that were prescribed by doctors.
Dermatologists and other specialists are highly trained and skilled professionals and in my experience they are excellent at diagnosing illnesses. If you have any doubts, always get a second opinion (ideally not by referral from the first person).
However, like GP's specialists are as equally suseptible to the lure of pharmaceutical companies' kickbacks, incentives and the trillion$ propaganda machine. Pharmaceuticals have no interest in promoting natural products -- because they are not patentable.
Your information is distorted and ill-advised. Cortisone derivaties have changed medical practice (unless you'd like to retunr to the days when doctors used smelly tar and purple and green brews that stained everything in sight.) We don't use them because we're seduced by drug reps. There are potential side-effects, but these can be avoided with proper use.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.